Hawaii, 2013

Flash Flood and Damaging Wind in Hawaii, December 15, 2013

December 15, 2013 · NWS HFO · 4 events in 3 counties and zones

A weather system moving from the west affected the Garden Isle of Kauai, the island of Oahu, and Molokai. There were no reports of serious injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A weather system moving from the west affected the Garden Isle of Kauai, the island of Oahu, and Molokai. There were no reports of serious injuries. The cost of damages was not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 15, 3:45 AM HST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 15, 3:45 AM HST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST SUN DEC 15 2013

.SYNOPSIS...
A FRONT NEAR KAUAI WILL BRING HEAVY SHOWERS AND THUNDERSTORMS TO
KAUAI TODAY...AND POSSIBLY TO OAHU. THE FRONT WILL WEAKEN NEAR THE
CENTRAL ISLANDS TONIGHT AND MONDAY...WITH WINDS REMAINING LIGHT. AS
THE FRONT DISSIPATES TUESDAY...LIGHT TRADE WINDS WILL RETURN...WITH
MODERATE TRADE WINDS THEN CONTINUING FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
CURRENTLY...A MASS OF STRONG THUNDERSTORMS IS LOCATED OVER WATERS W
THROUGH N OF KAUAI...IN AN AREA WHERE STRONG DIVERGENCE ALOFT
OVERLIES WEAK LOW LEVEL CONVERGENCE ASSOCIATED WITH A FRONT.
WATER VAPOR IMAGERY SHOWS THAT THE STRONGEST DIVERGENCE ALOFT LIES N
OF THE ISLANDS...ASSOCIATED WITH A STRONG SHORT WAVE TROUGH THAT HAS
AN AXIS ABOUT 200 MILES NW OF KAUAI. INCREASED HEAVY SHOWERS ARE
NOTED OVER KAUAI AND NIIHAU NEAR SHORE WATERS...WITHIN THE SOUTHERLY
FLOW AHEAD OF THE APPROACHING FRONT...WITH FEWER...BUT INCREASING...
SHOWERS NEAR OAHU. MEANWHILE...LIGHT TO MODERATE E-SE FLOW NEAR MAUI
AND THE BIG ISLAND IS MOSTLY DRY WITH A FEW SHOWERS FALLING FROM
SHALLOW CUMULUS. LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVY
RAIN WILL IMPACT KAUAI TODAY...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED.

THE SOUTHERN END OF THE STRONG SHORTWAVE NW OF KAUAI IS FORECAST TO
CLIP KAUAI AND POSSIBLY OAHU THROUGH THIS AFTERNOON BEFORE LIFTING
OUT TO THE NE BY TONIGHT. IT IS THIS FEATURE THAT WOULD SUPPORT THE
DEVELOPMENT OF DEEP CONVECTION...AND WHEN IT BEGINS TO DEPART...
THE STRONG THUNDERSTORMS IN OUR VICINITY WILL RAPIDLY DIMINISH. THE
FORECAST DILEMMA FOR TODAY IS DETERMINING HOW FAR E THE SHORT WAVE
TROUGH WILL PROGRESS BEFORE LIFTING OUT. WITH THE INHERENT
UNCERTAINTY...HAVE MADE ONLY MARGINAL CHANGES TO THE ONGOING
FORECAST...BUT LATEST GUIDANCE CONTINUES THE RECENT TREND OF
DEPICTING A RAPID WEAKENING OF CONVECTION BY TONIGHT. HAVE THEREFORE
REMOVED THE HEAVY RAIN/SLIGHT CHANCE TS FOR TONIGHT THAT WAS FORECAST
FOR OAHU AND PARTS OF MAUI COUNTY. SO WHILE THE WEAKENING FRONT WILL
LIKELY BRING CLOUDS AND SHOWERS TO THESE AREAS...THE THREAT OF HEAVY
RAIN IS EXPECTED TO DIMINISH BY TONIGHT.

THE MAIN IMPACT FROM THIS SYSTEM WILL BE FELT ON KAUAI AND POSSIBLY
OAHU...WITH THE BIG ISLAND AND MAUI REMAINING UNDER A MODERATE
E-SE FLOW. THIS FLOW IS EXPECTED TO BRING A FEW SHOWERS TO E AND SE
FACING COASTS AND SLOPES...WHILE ALSO ALLOWING AFTERNOON SEA BREEZES
TO DRIVE THE DEVELOPMENT OF INTERIOR AND LEEWARD CLOUDS...BUT THE
ATMOSPHERE WILL REMAIN SUFFICIENTLY STABLE TO PRECLUDE MUCH IN THE
WAY OF RAINFALL OVER MAUI AND THE BIG ISLAND.

AS THE FRONT WEAKENS TO A TROUGH TONIGHT/MONDAY...WINDS ACROSS THE
AREA WILL REMAIN LIGHT...ALLOWING FOR LAND BREEZES AT NIGHT AND SEA
BREEZES DURING THE DAY. LINGERING MOISTURE ASSOCIATED WITH THE
TROUGH WILL FUEL A FEW SHOWERS AS THE SEA BREEZES CONVERGE OVER THE
ISLANDS ON MONDAY. HIGH PRESSURE BUILDING NORTH OF THE STATE WILL
BRING GRADUALLY STRENGTHENING TRADE WINDS BEGINNING MONDAY NIGHT AS
THE REMNANT TROUGH DISSIPATES OVER THE CENTRAL PORTION OF THE ISLAND
CHAIN. TRADE WINDS WILL STRENGTHEN THROUGH MID-WEEK...SUPPORTED BY
A LARGE HIGH TO THE NE. THE ATMOSPHERE WILL BE RELATIVELY STABLE AND
THUS THE RETURNING TRADE WINDS WILL FOCUS SHALLOW MOISTURE ALONG
WINDWARD SLOPES AND COASTS.

FORECAST MODELS CONTINUE TO PORTRAY THE DEVELOPMENT OF A CLOSED LOW
ALOFT E OF THE ISLANDS AROUND THE MIDDLE OF THE WEEK...BUT VARY IN
THEIR EVOLUTION OF THE LOW. THUS FAR THIS FEATURE IS NOT EXPECTED TO
SIGNIFICANTLY IMPACT ISLAND WEATHER...BUT A MORE WESTERN TRACK COULD
LEAD TO WETTER TRADE WIND WEATHER TOWARD THE END OF THE WEEK.

&&

.MARINE...
HIGH SURF PRODUCED BY A SIZEABLE YET DECLINING NW SWELL CONTINUES
TO AFFECT EXPOSED N AND W SHORES OF THE ISLANDS...AND THE HIGH SURF
ADVISORY HAS BEEN EXTENDED THROUGH THE DAY TODAY AS LATEST BUOY
OBSERVATIONS SUPPORT ITS CONTINUATION. THE SWELL WILL CONTINUE TO
DIMINISH INTO MONDAY...WHEN A NEW BUT RELATIVELY SMALL NW SWELL WILL
ARRIVE WITH PEAK HEIGHTS BELOW ADVISORY LEVELS THROUGH TUESDAY. THIS
NEXT SWELL WILL GRADUALLY DIMINISH UNTIL A LARGE NEW WNW SWELL
ARRIVES THURSDAY...AND PERSISTS INTO SATURDAY. PEAK SURF HEIGHTS
WITH THIS SWELL WILL BE NEAR WARNING LEVELS ALONG EXPOSED N AND W
SHORES. THE INCREASED WESTERLY COMPONENT OF THIS SWELL MEANS THAT
SIGNIFICANT SWELL ENERGY WILL REACH W FACING SHORES OF THE BIG
ISLAND.

THE DECLINING NW SWELL IS BRINGING COMBINED SEAS NEAR 10 FEET THIS
MORNING...BUT WITH THE SWELL ON THE GRADUAL DOWNTREND AND WINDS ON
THE LIGHT SIDE...THE SMALL CRAFT ADVISORY /SCA/ HAS BEEN ALLOWED TO
EXPIRE. WINDS WILL REMAIN BELOW THE 25 KT SCA CRITERIA THROUGH THE
MIDDLE OF THE WEEK...AFTER WHICH TRADE WINDS MAY MEET CRITERIA IN
THE WINDIER MARINE ZONES AROUND MAUI AND THE BIG ISLAND.
REGARDLESS...THE LARGE WNW SWELL FROM THURS-SAT WILL AGAIN PUSH
COMBINED SEAS OVER 10 FEET...REQUIRING A SCA.

&&

.AVIATION...
KAUAI IS THE TARGET FOR WIDESPREAD AIRMET MTN OBSC LATER THIS
MORNING SHOULD THE ACTIVITY CONTINUE TO PROGRESS IN FROM THE WEST.
AIRMET MTN OBSC IS ALSO A POSSIBILITY FOR OAHU LATER THIS MORNING
SHOULD THE WEATHER OVR KAUAI NOT DISSIPATE.

DENSE MULTILAYERED CLOUDS OVR KAUAI HAS WARRANTED A STATEMENT FOR
LIGHT ICING FOR SKIES ABV KAUAI AND WESTWARD. WE WILL MONITOR
CLOSELY FOR ITS ADVANCEMENT EWD TO OAHU AS THE MORNING PROGRESSES.

THE E TO SE WIND FLOW E OF THE BIG ISLAND WILL CARRY IN A FEW
SHOWERS TO THE EASTERN DISTRICTS THIS MORNING. THESE SHOWERS CARRY
BRIEF MVFR CEILINGS WITH VIS NOT REALLY A FACTOR.

ISOL SHOWERS EXPECTED ELSEWHERE WITH BRIEF MVFR CEILINGS AND VIS
WITH THESE SHOWERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU-KAUAI.

HIGH SURF ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR NORTH AND WEST
FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

PUBLIC/MARINE...BIRCHARD
AVIATION...LAU

In the hours before

Special weather statement, Dec 15, 4:59 AM HST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
459 AM HST SUN DEC 15 2013

HIZ001>004-151600-
KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-NIIHAU-
459 AM HST SUN DEC 15 2013

...STRONG THUNDERSTORMS APPROACHING KAUAI FROM THE WEST...

AT 455 AM HST...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
EAST AT 20 MPH OVER WATERS WEST OF KAUAI. THESE THUNDERSTORMS WILL
MOVE OVER KAUAI SHORTLY...BRINGING WIND GUSTS IN EXCESS OF 40 MPH...
AS WELL AS SMALL HAIL...TORRENTIAL RAIN...AND INTENSE LIGHTNING.

DO NOT STAY IN THE OPEN AS THESE STORMS COME ASHORE...MOVE INDOORS.

BIRCHARD

The radar

The South Kauai radar (PHKI), 28 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kauai

When
December 15, 5:40 AM HST to 5:45 AM HST
Where
Kauai County, 2.84 mi SSW of Mana to 3.26 mi SSW of Mana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
22.030, -159.780

A power line was felled near Barking Sands Pacific Missile Range Facility. The exact time of the event was uncertain.

Flash Flood, Kauai

When
December 15, 6:00 AM HST to 9:52 AM HST
Where
Kauai County, 3.4 mi SSW of Mana to 3.59 mi SSW of Mana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
22.023, -159.786

Flooding was reported in a building at Barking Sands Pacific Missile Range Facility.

Heavy Rain, Honolulu

When
December 15, 9:16 AM HST to 1:28 PM HST
Where
Honolulu County, 2.52 mi SW of Mokuleia to 0.9 mi NW of Hawaii Kai
Reported by
Official NWS Observations
Coordinates
21.558, -158.211

Heavy Rain, Maui

When
December 15, 12:42 PM HST to 2:43 PM HST
Where
Maui County, 2.36 mi WNW of Maunaloa to 2.18 mi S of Halawa Valley
Reported by
Official NWS Observations
Coordinates
21.138, -157.256

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484324, 484343, 484369, 484371.